Thunderstorm Wind, Harper
- When
- September 9, 6:00 PM CST
- Where
- Harper County, 0.89 mi SW of Buffalo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.820, -99.640
Storms formed along a southward moving cold front and traveled through Oklahoma and western north Texas on the evening of the 9th and overnight into the early hours of the 10th. A gust front formed ahead of these storms producing widespread gusty winds of 40 to 50 mph, with an occasional severe gust embedded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed along a southward moving cold front and traveled through Oklahoma and western north Texas on the evening of the 9th and overnight into the early hours of the 10th. A gust front formed ahead of these storms producing widespread gusty winds of 40 to 50 mph, with an occasional severe gust embedded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 5:38 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 638 PM CDT FRI SEP 9 2016 .UPDATE... Increased rain chances across northwestern Oklahoma this evening. && .DISCUSSION... A line of strong to severe thunderstorms near an approaching cold front will bring some damaging wind gusts, frequent lightning, and brief heavy rainfall to many areas tonight, especially before midnight across northwestern Oklahoma. Latest radars indicated storms organizing into a line near the cold front in far northwestern Oklahoma. Think this line will speed up and move southeast over the next several hours. Steep low level (0-3 km AGL) lapse rates 8-9 C/km and DCAPE values 1000-1600 J/kg support some damaging wind gusts mainly 60-70 mph with the line over the next few hours across northwestern Oklahoma. As the line moves southeast later this evening, it will likely weaken with a decreasing damaging wind threat. Storms should reach the I-44 corridor in the 11 pm to 2 am time frame, but mainly should be below severe limits by then. Heavy rainfall is another concern, especially in the next 1-2 hours in far northwestern Oklahoma, where storms have been training over the same areas in parts of Harper and Woods county where 1-3" of rainfall could occur. As the line speeds up and moves south, heavy rainfall potential should decrease as the duration of heavy rain shortens. Products will be updated soon. Aviation discussion for the 00 UTC TAFs is below. MBS && .AVIATION... A cold front will bring an abrupt wind shift to the north along with a period of TSRA. Timing of the cold front has not been changed. The front is expected to be south of KSPS-KADH by 07 UTC. MVFR or lower conditions may occur with TSRA as well as just behind the front. Gusty north winds can be expected behind the cold front as well. After 15 UTC, confidence is high that all locations will be VFR. MBS && .PREV DISCUSSION... /issued 248 PM CDT FRI SEP 9 2016/ DISCUSSION... Forecast Uncertainties: The main challenge will be determining how extensive pre-frontal convective development will be later this afternoon and how activity will evolve as front accelerates southeast across the area tonight. All of this has implications on flood/flash flood potential later. Otherwise, typical uncertainties grow during the extended portion of the forecast with regards to timing and amplitude of synoptic scale troughs and ridges. Potential Impacts: Convection in an anomalously moist environment will result in heavy rain and the potential for flooding or flash flooding. The most intense thunderstorms will be in a favorable thermodynamic environment for strong/severe winds and perhaps some marginally severe hail, although weak deep layer shear will tend to limit storm longevity. Widespread/significant severe thunderstorms are not expected. Meteorological Analysis: CAMs did not handle overnight convection particularly well. Thunderstorms primarily occurred over portions of south central, central and northwest Oklahoma. This was probably a result of subtle difficult to resolve ascent as low level jet strengthened in an anomalous moist environment that remains across Oklahoma. Morning sounding had precipitable water at just over two inches which is again well above normal and near the daily maximum. Convergence along a weak southwest to northeast oriented surface trough over northwest Oklahoma should be the focus for at least isolated convection later this afternoon. Mid level lapse rates are slightly steeper than previous days and with diabatic heating of a moist environment, this is contributing to around 1,500 to 2,000 J/kg MLCAPE. A fairly deep sub-cloud layer and DCAPE of at least 1,000 J/kg should support isolated strong/severe wind gusts and marginally severe hail with the most intense updrafts. Evolution of convection into the evening is somewhat uncertain. If enough convection can form along the surface trough and along/ahead of advancing cold front, this will tend to enhance and perhaps accelerate the front's southward progress. This is a fairly significant cold surge driven by a fairly potent shortwave trough quickly moving across the central plains. 6 hour pressure rises are indicated by the models to be around 12 to 15 mb. We have adjusted winds up slightly just behind the front closer to statistical and some of the high res guidance. As convection becomes undercut its intensity should diminish and the threat for severe thunderstorms and heavy rainfall/flooding will lessen. We have confined the highest QPF to northern portions of the area earlier this evening for this reason. Showers and thunderstorms along and just behind the front are expected through the night and will shift south of the area by around mid day tomorrow. Slow storm motions initially late this afternoon into early evening may be when localized flooding/flash flooding threat is highest,given the very moist air mass. As cold front surges south and/or cold pool develops, convection intensity and potential for training should decrease. Cooler weather is anticipated behind the front with temperatures around 10 degrees below climatology through tomorrow night. The general consensus among medium range guidance early next week is for building mid-upper ridging just to our east and a deepening and eastward moving trough to our west. Southwesterly flow aloft over our area and weak embedded shortwaves necessitate low chance precipitation probabilities beginning in the northwest Monday night and spreading across the entire area by mid week. Highest probabilities were assigned to Thursday and Friday when mid level heights decrease as western mid-upper trough moves impinges on the area. Although, this is also the time when ensemble spread grows considerably, so uncertainty remains at this time range. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 77 55 85 / 70 10 0 0 Hobart OK 62 79 56 86 / 70 10 0 0 Wichita Falls TX 69 81 58 88 / 70 40 0 0 Gage OK 57 76 55 84 / 100 0 0 0 Ponca City OK 59 76 53 83 / 90 0 0 0 Durant OK 71 82 60 86 / 60 40 0 0 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1152 AM CDT FRI SEP 9 2016 OKZ004>048-050>052-TXZ083>090-101700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1152 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK FOR SEVERE STORMS ACROSS PORTIONS OF NORTHERN... WESTERN... AND CENTRAL OKLAHOMA LATE THIS AFTERNOON AND THIS EVENING. LOCATION... A SLIGHT RISK IS GENERALLY ALONG AND NORTHEAST OF A LINE FROM BUFFALO AND WOODWARD... TO CAMARGO AND KINGFISHER... TO PERRY OKLAHOMA. A MARGINAL RISK IS NORTH OF A LINE FROM NEAR ALTUS AND LAWTON... TO SOUTH OF PURCELL AND HOLDENVILLE. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO MIDNIGHT. IMPACTS... WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN IMPACTS. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE. DISCUSSION... ISOLATED TO SCATTERED SHOWERS AND STORMS COULD DEVELOP IN PARTS OF NORTHERN AND WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS LATE THIS AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP NEAR A COLD FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY TO MID EVENING AND CONTINUE TO MOVE ACROSS THE REGION OVERNIGHT INTO EARLY SATURDAY. THE ACTIVITY ASSOCIATED WITH THE COLD FRONT IS EXPECTED TO OVERTAKE ANY ACTIVITY IN THE AREA THAT DEVELOPS LATE THIS AFTERNOON AND EARLY EVENING. INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND LARGE HAIL THE MAIN IMPACTS. HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL ALSO BE A CONCERN. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS OVERNIGHT INTO EARLY SATURDAY BUT THE POTENTIAL FOR SEVERE STORMS WILL DECREASE LATE THIS EVENING. HEAVY RAIN AND LIGHTNING WILL REMAIN A CONCERN THROUGH EARLY SATURDAY. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... .THUNDERSTORMS... THERE WILL BE CHANCES OF THUNDERSTORMS EACH DAY FROM MONDAY NIGHT THROUGH THURSDAY. ORGANIZED SEVERE WEATHER IS UNLIKELY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI SEP 9 2016
OKZ004-092200-
HARPER OK-
426 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARPER COUNTY UNTIL
500 PM CDT...
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BUFFALO...MOVING NORTH AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3700 9946 3699 9944 3698 9944 3686 9954
3693 9975 3700 9973
TIME...MOT...LOC 2124Z 201DEG 5KT 3697 9962
..SPEG.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT FRI SEP 9 2016
OKZ005-092245-
WOODS OK-
514 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODS COUNTY UNTIL
545 PM CDT...
AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FREEDOM...MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3698 9894 3684 9891 3679 9919 3679 9926
3681 9929 3684 9932 3685 9931 3686 9932
3697 9927 3700 9921 3700 9898
TIME...MOT...LOC 2213Z 239DEG 12KT 3684 9922
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI SEP 9 2016
OKZ004-092315-
HARPER OK-
551 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
615 PM CDT...
AT 551 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF ENGLEWOOD...MOVING SOUTHEAST AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3700 9972 3699 9969 3693 9965 3677 9992
3684 10001 3688 10000 3700 10000
TIME...MOT...LOC 2251Z 317DEG 5KT 3694 9991
MADThe Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
13 thunderstorm wind, 1 hail. Local standard time, as filed.
Broadcast media via Twitter. Time estimated from tweet time and radar.
No damage reported.
The storm kicked up lots of dust.
A 75 mph gust with 62 mph sustained wind was measured.
Oklahoma City emergency manager reported power lines down near NW 48th street and Northwest Expressway. Time estimated by radar.
Estimated 50 to 55 mph sustained winds and up to 60 mph gusts with blowing dust.
Oklahoma City emergency manager reported power lines down near South Meridian and I-44. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649716, 649717, 649718, 649719, 649720, 649721, 649722, 649724, 649725, 649726, 649727, 649728, 649730, 649731.